Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 243, NWS Des Moines, IA

June 11, 2004Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2004, 7:59 PM CDT for Union County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 7:59 PM CDT (00:59 UTC)
Expired
Jun 11, 2004, 9:00 PM CDT
In force
61 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Union County, IA

The radar

The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
2604 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS53 KDMX 120059
SVRDMX
IAC175-120200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 900 PM CDT

* AT 755 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF ARISPE...OR ABOUT 56 MILES
  SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  9 MILES SOUTHEAST OF AFTON AROUND 805 PM AND
  5 MILES SOUTHEAST OF THAYER AROUND 815 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. THIS 
STORM HAS A HISTORY OF LARGE HAIL.

LAT...LON 4092 9447 4092 9403 4115 9404 4116 9447

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:00 AM CDT, 15 hours 59 minutes earlier.

Area forecast discussion, Jun 11, 4:00 AM CDT, 15 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT FRI JUN 11 2004

.DISCUSSION...
MAIN FCST PROB WL BE WITH THE NEXT 3 DAYS.  POTENTIALLY POTENT STTN
TDA WITH INIT CNVCTN LFTG NEWD ACRS THE NORTHWEST AND SHUD BE OUT OF
THE PIX ERY THIS MRNG.  LOADED GUN TYPE SOUNDINGS THIS AFTN WITH
DECENT SHEER IN THE UPR LVL DRY SLOT.  CERTAINLY FAVORABLE FOR SVR
WX IF WE CAN GET ANY KIND OF HEATING GOING.  CAA AT H7 WL
DESTABILIZE THE ATMOS SO THAT CNVCTN WL BE LKLY BY 18Z OR SHORTLY
AFT.  A BRK IN ACTION TNGT WITH WRMFNT SAT NGT.  GFS LKS TOO OVR
DONE AND WENT WITH THE ETA SCENARIO WITH LATE AFT INTO ERY EVE
DVLPMT GRADUALLY SINKING BY LATE EVE TO THE S.  A POTENTIAL PROB FOR
SUN NOT AS CLEAR BUT SHUD BE THE LAST SIG ROUND.  COOLING INTO MID
WK AS ADVTZD PAST SVRL DAYS IN GFS.  DONT SEE IT GETTING AS COLD AS
GFS FCST, HWVR WL NEED TO WATCH HOW NLY THE FLOW GETS WITH SNO
FIELDS FARTHER S THAN NORMAL NR A PABR-CYYZ LN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 11, 9:44 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT FRI JUN 11 2004

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING...

IAZ004>007-015>017-023>028-033>039-044>050-121100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
944 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA
ALONG AND NORTH OF U.S. HIGHWAY 30.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS WILL FIRE OVER WESTERN IOWA BY NOON OR SHORTLY AFTER
AND ADVANCE ACROSS THE AREA THIS AFTERNOON AND EVENING.  LARGE HAIL
OF GOLFBALL SIZE OR LARGER IS LIKELY WITH SOME OF THE STORMS...ALONG
WITH DAMAGING STRAIGHT LINE WINDS OF MORE THAN 70 MPH. CONDITIONS
ARE ALSO FAVORABLE FOR TORNADOES. A FEW STRONG TORNADOES ARE
POSSIBLE...WITH THE HIGHEST RISK AREA BETWEEN THE HIGHWAY 20 AND
HIGHWAY 30 CORRIDORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.  THERE IS ONLY A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH THE BEST CHANCE FOR SEVERE WEATHER
WILL BE TO THE SOUTH OF US.

ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN
MONDAY.  AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS
AFTERNOON.  SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING AND
SUNDAY AFTERNOON.

IAZ057>062-070>075-081>086-092>097-121100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
944 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS INITIATION IS EXPECTED ACROSS WESTERN IOWA BY NOON OR
SHORTLY AFTER..WITH STORMS ADVANCING EAST ACROSS THE AREA THIS
AFTERNOON AND EVENING.  THE AREAL COVERAGE OF STORMS SOUTH OF HIGHWAY
30 IS NOT EXPECTED TO BE AS LARGE AS AREAS TO THE NORTH. HOWEVER A
FEW SEVERE THUNDERSTORMS ARE EXPECTED...WITH THE MAIN THREATS
BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED
TORNADOES CANNOT BE RULED OUT...WITH THE MOST FAVORED AREA LOCATED
BETWEEN HIGHWAY 30 AND INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.  THUNDERSTORMS WILL FORM LATE IN
THE AFTERNOON AND LAST THROUGH THE NIGHT.  THE BEST CHANCE OF
SEVERE WEATHER IS WITHIN THE FIRST FEW HOURS AFTER INCEPTION.

ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN
MONDAY.  AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS
AFTERNOON.  SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY
INTO SATURDAY EVENING AND SUNDAY AFTERNOON.

KINNEY

In the hours before

Local storm report, Jun 11, 7:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TORNADO          3 SW LEHIGH             42.33N 94.09W
06/11/2004                   WEBSTER            IA   TRAINED SPOTTER

            THIS TORNADO REPORTED BY MANY SPOTTERS AROUND THIS TIME.

0730 PM     HAIL             1 N CLEARFIELD          40.80N 94.48W
06/11/2004  0.88 INCH        RINGGOLD           IA   TRAINED SPOTTER

&&

RPK
Local storm report, Jun 11, 7:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          3 SW OTHO               42.39N 94.19W
06/11/2004                   WEBSTER            IA   LAW ENFORCEMENT

&&

GRAMS
Local storm report, Jun 11, 7:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 NE OTHO               42.44N 94.12W
06/11/2004  1.75 INCH        WEBSTER            IA   LAW ENFORCEMENT

&&

GRAMS
Local storm report, Jun 11, 7:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TORNADO          3 S OTHO                42.38N 94.15W
06/11/2004                   WEBSTER            IA   TRAINED SPOTTER

            ROPE TORNADO AT ONSET. BECAME A LARGE TORNADO AT 727 PM.

&&

GRAMS
Local storm report, Jun 11, 7:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TORNADO          2 W LEHIGH              42.36N 94.09W
06/11/2004                   WEBSTER            IA   TRAINED SPOTTER

            DEBRIS SEEN NEAR BURNSIDE. QUARTER HAIL 2 MILES NORTH OF
            BURNSIDE.

&&

GRAMS
Local storm report, Jun 11, 7:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             4 ENE DUNCOMBE          42.49N 93.93W
06/11/2004  1.00 INCH        HAMILTON           IA   TRAINED SPOTTER

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:07 PM CDTSevere Thunderstorm WarningDMXWright53 min
Jun 11, 7:13 PM CDTSevere Thunderstorm WarningDMXTaylor47 min
Jun 11, 7:18 PM CDTSevere Thunderstorm WarningDMXRinggold57 min
Jun 11, 7:28 PM CDTTornado WarningDMXWebster32 min
Jun 11, 7:49 PM CDTTornado WarningDMXHamilton56 min
Jun 11, 8:02 PM CDTTornado WarningDMXWebster28 min
Jun 11, 8:13 PM CDTTornado WarningDMXBoone47 min
Jun 11, 8:21 PM CDTSevere Thunderstorm WarningDMXRinggold54 min
Jun 11, 8:30 PM CDTTornado WarningDMXWebster15 min
Jun 11, 8:42 PM CDTFlash Flood WarningDMXHamilton3 hr
Jun 11, 8:47 PM CDTTornado WarningDMXHamilton43 min
Jun 11, 8:59 PM CDTTornado WarningDMXBoone46 min
Jun 11, 9:01 PM CDTSevere Thunderstorm WarningDMXDallas44 min
Jun 11, 9:17 PM CDTSevere Thunderstorm WarningDMXStory58 min
Jun 11, 9:34 PM CDTSevere Thunderstorm WarningDMXHamilton41 min
Jun 11, 10:11 PM CDTSevere Thunderstorm WarningDMXMarshall, Story59 min
Jun 12, 2:11 PM CDTSevere Thunderstorm WarningDMXCass34 min
Jun 12, 2:20 PM CDTSevere Thunderstorm WarningDMXAudubon40 min
Jun 12, 2:54 PM CDTSevere Thunderstorm WarningDMXGuthrie36 min
Jun 12, 2:57 PM CDTSevere Thunderstorm WarningDMXAdair33 min
Jun 12, 3:18 PM CDTSevere Thunderstorm WarningDMXUnion42 min
Jun 12, 3:32 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas43 min
Jun 12, 3:46 PM CDTSevere Thunderstorm WarningDMXPolk, Story44 min
Jun 12, 4:19 PM CDTSevere Thunderstorm WarningDMXHamilton41 min
Jun 12, 4:27 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall48 min
Jun 12, 5:01 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.